Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 413, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Sep 23, 2008, 6:28 PM CDT for Ellsworth County, Saline County, Kansas. It was in force for 62 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 23, 2008, 6:28 PM CDT (23:28 UTC)
- Expired
- Sep 23, 2008, 7:30 PM CDT
- In force
- 62 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
Counties Ellsworth County, KS, Saline County, KS
The radar
The Wichita radar (KICT), 119 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 23, 6:30 PM CDT | HAIL 1 | 7 Ssw Brookville, KS | NICKEL-QUARTER SIZED. |
| Sep 23, 7:15 PM CDT | HAIL 0.88 | 5 E Brookville, KS | |
| Sep 23, 7:30 PM CDT | HAIL 1.75 | 5 E Brookville, KS | |
| Sep 23, 7:34 PM CDT | HAIL 1 | 3 Wsw Smolan, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -233 J/kg
- Mixed-layer LCL
- 928 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -49 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 232328 SVRICT KSC053-169-240030- /O.NEW.KICT.SV.W.0413.080923T2328Z-080924T0030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 628 PM CDT TUE SEP 23 2008 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN ELLSWORTH COUNTY IN CENTRAL KANSAS. SALINE COUNTY IN CENTRAL KANSAS. * UNTIL 730 PM CDT. * AT 627 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTH OF BROOKVILLE...OR 17 MILES SOUTHWEST OF SALINA...AND MOVING NORTHEAST AT 25 MPH. * LOCATIONS WITHIN THE WARNING INCLUDE... ASSARIA...BRIDGEPORT...BROOKVILLE...GYPSUM...NEW CAMBRIA... SALINA...SMOLAN...SALINA AIRPORT. SAFETY INFORMATION FOR THIS WARNING FOLLOWS: SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. VERY HEAVY RAINFALL IS ALSO POSSIBLE. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LAT...LON 3860 9736 3860 9799 3883 9806 3896 9736 TIME...MOT...LOC 2328Z 242DEG 20KT 3869 9787 $$ ES
3 follow-up statements
000 WWUS53 KICT 232350 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 650 PM CDT TUE SEP 23 2008 KSC053-169-240030- /O.CON.KICT.SV.W.0413.000000T0000Z-080924T0030Z/ SALINE KS-ELLSWORTH KS- 650 PM CDT TUE SEP 23 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN ELLSWORTH AND SALINE COUNTIES UNTIL 730 PM CDT... AT 648 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR BROOKVILLE...OR 10 MILES SOUTHWEST OF SALINA...MOVING NORTHEAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE... NEAR SMOLAN BY 700 PM CDT. NEAR SALINA BY 715 PM CDT. NEAR NEW CAMBRIA BY 730 PM CDT. THIS DANGEROUS THUNDERSTORM WILL ALSO AFFECT SALINA AIRPORT. IF YOU ARE IN THE PATH OF THIS THUNDERSTORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3860 9736 3860 9799 3883 9806 3896 9736 TIME...MOT...LOC 2350Z 242DEG 20KT 3875 9777 $$ ES
000 WWUS53 KICT 240007 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 707 PM CDT TUE SEP 23 2008 KSC053-169-240030- /O.CON.KICT.SV.W.0413.000000T0000Z-080924T0030Z/ SALINE KS-ELLSWORTH KS- 705 PM CDT TUE SEP 23 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN ELLSWORTH AND SALINE COUNTIES UNTIL 730 PM CDT... AT 701 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZED HAIL AND DAMAGING WINDS UP TO 60 MPH. THIS SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST OF SMOLAN...OR 12 MILES SOUTHWEST OF SALINA...MOVING NORTHEAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE... NEAR SMOLAN BY 715 PM CDT. 6 MILES NORTHWEST OF ASSARIA BY 720 PM CDT. NEAR SALINA BY 730 PM CDT. THIS DANGEROUS THUNDERSTORM WILL ALSO AFFECT THE SALINA AIRPORT. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. THIS SEVERE THUNDERSTORM HAS A HISTORY OF PRODUCING QUARTER SIZED HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 3860 9736 3860 9799 3883 9806 3896 9736 TIME...MOT...LOC 0005Z 242DEG 20KT 3871 9776 $$ ES
000 WWUS53 KICT 240020 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 720 PM CDT TUE SEP 23 2008 KSC053-169-240030- /O.CON.KICT.SV.W.0413.000000T0000Z-080924T0030Z/ SALINE KS-ELLSWORTH KS- 718 PM CDT TUE SEP 23 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN ELLSWORTH AND SALINE COUNTIES UNTIL 730 PM CDT... AT 713 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZED HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR SMOLAN...OR 8 MILES SOUTHWEST OF SALINA...MOVING NORTHEAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE... NEAR SALINA BY 730 PM CDT. THIS SEVERE THUNDERSTORM WILL ALSO AFFECT SALINA AIRPORT. IF YOU ARE IN THE PATH OF THIS THUNDERSTORM...PREPARE IMMEDIATELY FOR 60 MPH WINDS...QUARTER SIZED HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3860 9736 3860 9799 3883 9806 3896 9736 TIME...MOT...LOC 0018Z 242DEG 20KT 3875 9770 $$ ES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 3:15 PM CDT, 3 hours 13 minutes earlier.
Area forecast discussion, Sep 23, 3:15 PM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 315 PM CDT TUE SEP 23 2008 .DISCUSSION... FORECAST CHALLENGES...PRECIP/CONVECTIVE CHANCES THRU WEDNESDAY...AND THEN AGAIN EARLY NEXT WEEK. UPPER TROF WILL CONTINUE TO MOVE EAST ACROSS THE NORTHERN PLAINS TONIGHT. THE ASSOCIATED SURFACE COLD FRONT WHICH TRAILS SOUTH INTO NORTH CENTRAL/WESTERN KANSAS WILL HAVE A HARD TIME MAKING MUCH MORE SOUTHEAST PROGRESS...AS THE BETTER DYNAMIC PUSH STAYS NORTH AND MID LEVEL RIDGING DEVELOPS ACROSS THE AREA BY MORNING. HOWEVER A SHALLOW OUTFLOW BOUNDARY MAY TRANSLATE SOUTHEAST ACROSS CENTRAL KANSAS THIS EVENING/OVERNIGHT...WITH THE MAIN SYNOPTIC SURFACE FRONT REDEVELOPING ALONG OR NORTH OF THE I-70 CORRIDOR ON WEDNESDAY. WILL KEEP MODEST PRECIP/CONVECTIVE CHANCES ALONG THE SURFACE FEATURES THRU WEDNESDAY...MAINLY ACROSS CENTRAL KANSAS...THOUGH CANNOT RULE OUT A ROUGE STORM INTO SOUTH CENTRAL KANSAS THIS EVENING. OTHERWISE...RIDGING ALOFT FROM THE SOUTHERN ROCKIES INTO THE CENTRAL PLAINS WILL PORTEND TO BASICALLY DRY AND WARM WEATHER FOR THE END OF THE WEEK...WITH HIGHS IN THE 80S AND LOWS AROUND 60. THE NEXT CHALLENGE WILL COME OVER THE WEEKEND AND INTO EARLY NEXT WEEK...AS A COUPLE OF SURFACE COLD FRONTS DROP SOUTH ACROSS THE MIDWEST/CENTRAL PLAINS. A SHORTWAVE TROF WILL MOVE SOUTHEAST ACROSS THE UPPER MIDWEST ON SATURDAY WITH SHALLOW COLD FRONT DROPPING SOUTH ACROSS KANSAS. THE ECMWF IS A BIT MORE BEARISH WITH THIS FRONT...AND THE FORECAST CONSENSUS WAS TO MAKE LITTLE CHANGES FOR NOW AND KEEP TEMPERATURES WARMISH IN THE 80S. ALSO LITTLE MOISTURE TO WORK WITH THIS FRONT...SO WILL KEEP FORECAST DRY. THE MEDIUM RANGE MODELS ARE SHOWING A STRONGER TROF DROPPING SOUTH ACROSS THE UPPER MIDWEST/GREAT LAKES FOR EARLY NEXT WEEK WHICH SHOULD PUSH A MODERATE STRENGTH CANADIAN FRONT AND COOLER AIRMASS SOUTH INTO THE AREA. MOISTURE NOT OVERLY IMPRESSIVE WITH THIS FRONT AS WELL...HOWEVER CONSENSUS WAS TO HAVE SLIGHT SHOWER CHANCE ON MONDAY INTO MONDAY NIGHT MAINLY NORTH AND EAST OF WICHITA. DARMOFAL && .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU SCATTERED PRE-FRONTAL SHOWERS AND THUNDERSTORMS WILL AFFECT RSL TERMINAL THIS AFTERNOON INTO THIS EVENING...AND SLN TERMINAL THIS EVENING INTO TONIGHT. ACTIVITY MAY REACH HUT/ICT AS WELL THIS EVENING...BUT PROBABILITIES ARE LOWER. COULD SEE STRONG/MARGINALLY SEVERE STORMS THIS AFTERNOON/EVENING FOR RSL/SLN WITH STRONG WIND/HAIL/HEAVY RAIN THE PRIMARY THREATS. SOUTHWARD PUSH OF FRONT SHOULD HALT TONIGHT...LIKELY ONLY MAKING IT AS FAR SOUTH AS CENTRAL KS BEFORE RETREATING NORTHWARD LATE TONIGHT AND WEDNESDAY. ADK && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 63 85 62 85 / 10 10 10 10 HUTCHINSON 62 85 61 85 / 20 10 10 10 NEWTON 62 84 61 84 / 20 10 10 10 ELDORADO 62 85 60 85 / 20 10 10 10 WINFIELD-KWLD 63 85 61 85 / 10 10 10 10 RUSSELL 60 86 60 86 / 20 20 10 10 GREAT BEND 61 86 60 86 / 20 20 10 10 SALINA 62 86 61 86 / 30 20 10 10 MCPHERSON 62 86 61 86 / 30 20 10 10 COFFEYVILLE 61 85 59 85 / 10 10 10 10 CHANUTE 61 85 59 85 / 10 10 10 10 IOLA 61 84 59 84 / 20 10 10 10 PARSONS-KPPF 61 85 59 85 / 10 10 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Sep 23, 3:46 PM CDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 346 PM CDT TUE SEP 23 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-242100- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 346 PM CDT TUE SEP 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL CONTINUE TO AFFECT CENTRAL KANSAS THIS EVENING WITH A FEW STRONG STORMS POSSIBLE...CAPABLE OF DIME SIZE HAIL AND WINDS TO 50 MPH. ISOLATED STORMS WILL BE POSSIBLE ACROSS SOUTH CENTRAL KANSAS THIS EVENING...WITH A SLIGHT CHANCE OF STORMS ACROSS CENTRAL AND PARTS OF SOUTHEAST KANSAS OVERNIGHT. HOWEVER THESE STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON WEDNESDAY ACROSS CENTRAL KANSAS. A FEW STRONG STORMS WILL AGAIN BE POSSIBLE DURING THE LATE AFTERNOON AND EARLY EVENING. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED
In the hours before
Special weather statement, Sep 23, 4:47 PM CDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 447 PM CDT TUE SEP 23 2008 KSZ049-232215- SALINE- 447 PM CDT TUE SEP 23 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SALINE COUNTY... AT 444 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 5 MILES WEST OF SMOLAN...OR 10 MILES SOUTHWEST OF SALINA...AND MOVING EAST AT 28 MPH. PENNY TO NICKEL SIZED HAIL AND 40 TO 50 MPH WINDS ARE EXPECTED FROM THIS THUNDERSTORM. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS...OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT. ES
Local storm report, Sep 23, 4:50 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
450 PM CDT TUE SEP 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 2 SE BROOKVILLE 38.75N 97.84W
09/23/2008 M0.75 INCH SALINE KS TRAINED SPOTTER
&&
KEDLocal storm report, Sep 23, 4:57 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
457 PM CDT TUE SEP 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND GST 2 SE BROOKVILLE 38.75N 97.84W
09/23/2008 E45 MPH SALINE KS TRAINED SPOTTER
&&
RECLocal storm report, Sep 23, 5:31 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
531 PM CDT TUE SEP 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM FLOOD 3 E BROOKVILLE 38.77N 97.81W
09/23/2008 SALINE KS LAW ENFORCEMENT
WATER OVER THE ROAD NEAR THE INTERSECTION OF HIGHWAY 140
AND REESE ROAD.
&&
RECSpecial weather statement, Sep 23, 5:52 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 552 PM CDT TUE SEP 23 2008 KSZ049-232315- SALINE- 552 PM CDT TUE SEP 23 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SALINE COUNTY... AT 548 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR ASSARIA...OR 8 MILES SOUTH OF SALINA...AND MOVING NORTHEAST AT 25 MPH. PENNY SIZED HAIL AND 40 TO 50 MPH WINDS ARE POSSIBLE FROM THIS STORM. THESE THUNDERSTORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS...OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT. ES
Local storm report, Sep 23, 6:04 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
604 PM CDT TUE SEP 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM HAIL SMOLAN 38.74N 97.68W
09/23/2008 M0.75 INCH SALINE KS TRAINED SPOTTER
RELAYED BY WFO TOPEKA.
&&
EPSThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 5:01 PM CDT | Areal Flood Warning | ICT | Saline | 6 hr |
| Sep 23, 6:25 PM CDT | Flash Flood Warning | ICT | Saline | 5 hr |
| Sep 23, 6:33 PM CDT | Areal Flood Warning | ICT | Ellsworth | 112 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.